View Full Version : frustrating

07-26-2010, 01:31 PM
I am 25. had a really rough patch last year with med school board exams and a pretty bad breakup right before. a little less than a month after exams and the breakup, my hair just started falling out... by october i had probably lost about a third. i had really thick hair to begin with, so it didnt look that awful, but it was noticeably thinning. i had been using liquid rogaine for a couple years prior to this because ive always been a little bit paranoid about losing my hair. in fact i had been on propecia for 4 or 5 months when i was 22 but stopped due to side effects. so i guess my hair has a tendency to shed.

anyway, it got to a point last october where the hair loss was bothering me and i was so paranoid that i saw a dermatologist. i had major itch and inflammation of my scalp that the doctor said could be an allergic reaction to the liquid minoxidil... it really made my scalp flake a lot. so they told me to stop using it and see what happened. i stopped for about a month. it was around this time (early december) i figured id start propecia again, but only at a half dose to keep side effects from occuring. about a week and a half after taking the half dose, i decided to screw it and take the whole thing due to fear of losing my hair. looking back this was probably because excessive shedding that started in response to the half dose of propecia. i started to use 2% ketoconazole 3 times a week, along with the Min New York Detox regimen on the off days. I also take daily ginseng, omegas, resveratrol, turmeric, and biotin.

at the end of january the dermatologist did a scalp biopsy due to persistent redness/itch. they suspected it could be lupus and just wanted to know for sure. the result came back showing a couple telogen effluviums but mostly indicating male pattern baldness. due to the stress of school and premature graying, the doctor said i was most likely going to lose my hair eventually but stress may have made it occur quicker.

shedding continued and continued... probably until early april. i did experience lack of libido and decreased morning erections but i could gain an erection when i wanted. i was not sexually active at this time so i wasnt really able to guage a performance difference. however, my hair was noticeably much thinner. i was paranoid but hoped that it was the normal response and i would start growing back hair, so i stuck with the full dose despite side effects. It was at this time i started using rogaine again, but this time the foam due to the possibility that i mentioned before about allergic reaction to the liquid.

from april through may my hair really started to look better. not sure if each root thickened or of there was more hair, but i was getting comments left and right (from people who i had told that i was losing my hair) that it was looking much better.

Around the end of may i had a death in the family and some personal matters that i needed to address, so a psychiatrist wrote me a prescription for Wellbutrin. I had read that it could potentially cause hair loss, but considering that I was using the Big 3, I felt pretty confident about my hair growth.

At the end of June I started noticing my hair was falling out a little more than usual. My hair looked thick still so I figured maybe i was just being paranoid. About a week after this a girl that I was seeing and had sex, and I was unable to maintain an erection... first time in my life this had ever happened to me. I wasnt really devastated, I just knew that it was because of the propecia. I had read many studies saying that .5mg was just as effective, so the day after i started taking the half dose daily. I figured id wait it out and see. the side effects reduced dramatically. my penis was alive again as strange as that sounds.

Hair was still shedding at an increased rate, so I started titrating down my wellbutrin dose thinking that was the culprit. Tomorrow I will be off it completely. I got a haircut last week, and my hair is thinner than it was last month, but thicker than it was at the end of last year, but its still falling out... Since i started noticing the shedding a month after starting wellbutrin and before cutting the propecia dose in half, I am attributing it to the wellbutrin at this time. i'm hoping the shedding is only temporary and will reverse now that i am off it.

I guess I am just looking for some input. what do you all believe about the studies that say .5mg propecia is just as effective as 1mg? Since I got side effects at the full dose, I'm assuming I am an over responder and this dose should be efficient. I live in Florida and have seen physicians from around this area post on these boards. They seem knowledgable; maybe I should see one of them. At the same time I know that I am doing everything medically possible... except getting complete control of the inflammation/scalp itch.

Realistically, I'm 25 and I really cannot live with the sexual side effects of the full dose. I guess Ill just had to be ok with whatever happens at this point with the half dose. Better than nothing, right? My situation is more or less futile so I think I may as well stress as little as possible and just ride the wave and see where I end up.

- the end. thanks for making it this far!

07-27-2010, 08:50 AM
Some experts believe that .5mg is just as effective as 1mg per day. I heard Spencer Kobren saying something about a loading period on his show on Sunday. This is when doctors believe that you can load your body with the normally prescribed dosage of Propecia for a few months and then drop back to either every other day or less per day and maintain the same benefits. Sounded very interesting and this is the first time that I heard about it. It does make sense though.

Jeffrey Epstein, MD
07-27-2010, 04:26 PM
A few thoughts.
The Welbutrin is most likely the cause of your decreased libido- this is a well known side effect - and a strong one- of most of the anti-anxiety/anti-depressants.
Second, I advise patients to start on finasteride 1 mg a day for 1-2 months, then if they want to, switch to every other day and see if there is any increased shedding with this every other day dose- if not, then they can likely continue on this dose.
It sounds like you should be seen by a doc- both myself and my associate Dr. Charles are available to see how we can help you.

Jeffrey Epstein, MD, FACS
Miami and NYC

07-27-2010, 06:33 PM
libido is not really a concern for me after decreasing my propecia dose. and if anything the wellbutrin has libido enhanching effects. its an NDRI, not an SSRI. SSRIs are pretty notorious for that.

my dilemma is wether or not the new shedding is from the wellbutrin or the decreased propecia dose. Im assuming/hoping wellbutrin is the cause since the shedding began before the dose change. also, i would think shedding would be more gradual after lowering or even discontinuing propecia.

today is my first day off wellbutrin, so we'll see!